A French anesthesiologist was accused of poisoning patients to trigger cardiac arrests during surgery. Nine patients died. Dr. Frédéric Péchier is apparently suspected of injecting lethal doses of potassium chloride or anesthetics into intravenous bags either prior to or during simple surgeries. This allegedly caused patients to have cardiac arrests, giving Dr. Péchier a setting to arrive on scene quickly after the event and “rescue” the patients. It is alleged that this gained him the respect of fellow doctors and the admiration of his victims. The 47-year-old physician denied the charges. Prosecutors said Péchier was the only medical doctor present during all the incidents where traces of poison were found or when the overdoses were diagnosed. Frederic Pechier was arrested and now stands charged in twenty-four cases, nine of which resulted in death. He worked as an anesthesiologist in the eastern French city of Besançon. I have no inside knowledge on the cases except for what has been reported in the lay press, but I can present a possible and plausible explanation for what the prosecutors are theorizing. Let’s begin with a discussion of intravenous (IV) potassium injection. In the 1990s Dr. Jack Kevorkian devised an assisted-suicide machine for patients who wanted to end their lives. The machine gave three sequential IV injections. The first drug was sodium pentothal, which induced sleep. The second drug was pancuronium, which paralyzed the muscles and stopped movement and breathing. The third drug was potassium chloride, which caused cardiac arrest and stopped the heartbeat. IV potassium in high doses is lethal. I authored a chapter on Disorders of Potassium Balance in Complications in Anesthesia, 3rdEdition, 2017, edited by Drs. Lee Fleisher and Stanley Rosenbaum. Potassium plays an important role in the chemistry of excitable cells such as cardiac muscle cells. Potassium is the principal cation or element inside the cells, and disorders of potassium balance can cause life-threatening arrhythmias. More than 98% of total body potassium is located inside cells, rather than in the bloodstream. The normal serum potassium concentration in the bloodstream is 3.5-5.3 mEq/L, but the potassium concentration inside a cell is about 30-40 times higher. When the serum potassium level rises acutely, cardiac arrythmias result. A high index of suspicion is required to diagnose an elevated concentration of potassium in the bloodstream (hyperkalemia). Acute hyperkalemia presents with electrocardiogram (ECG) changes including narrowed peaked T waves, widening of the QRS complex, and progression to ventricular tachycardia, fibrillation, or a cessation of the heartbeat. Normal healthy patients almost never have hyperkalemia. Dialysis patients who are without functioning kidneys are at the highest risk for hyperkalemia. Other causes of hyperkalemia are massive transfusion due to the potassium accumulated in blood bags during preservation, episodes of massive cell damage such as major trauma or third-degree burns, or accidental iatrogenic injections of intravenous potassium in a medical setting. The treatment of hyperkalemia is very specific. The cardiac effects of hyperkalemia are reduced by calcium gluconate or calcium chloride, which antagonize the effect of the elevated potassium concentration on heart cell membranes. As well, administration of intravenous glucose and insulin decreases the serum potassium concentration by shifting potassium from the bloodstream into cells. If the French patients had acute hyperkalemia due to a massive overdose of potassium injected into an IV bag, an initial presentation would likely be cardiac rhythm disturbances which deteriorated into ventricular fibrillation and a cardiac arrest. This would not respond to traditional therapy such as shocking the patient or administering IV adrenalin, because the etiology of the problem—hyperkalemia—would remain untreated. If a physician somehow guessed that the serum potassium was elevated and administered IV calcium followed by IV insulin and glucose, this could lead to successful resuscitation. However, we must note that there is no time to measure the blood potassium level in an acute setting such as a cardiac arrest, and there would be no reason at all for a healthy patient undergoing a routine surgery to have an acute hyperkalemic episode. If a healthy patient had a cardiac arrest and a doctor guessed that calcium, insulin, and glucose would revive the patient, and if the potassium concentration in the patient’s blood was assayed later and found to be markedly elevated, then this would be a very suspicious set of circumstances. Let’s move on to the discussion of an overdose of IV local anesthetic drug. An IV injection of the local anesthetic bupivacaine (Marcaine) in a high concentration is known to cause cardiac arrest. There is only one reliable and specific antidote for an overdose of IV bupivacaine, and that is the IV injection of intralipid. If a healthy patient had a cardiac arrest and a doctor guessed that an injection of intralipid would revive the patient, and if the bupivicaine concentration in the patient’s blood was assayed later and found to be markedly elevated, then this would also be a very suspicious set of circumstances. How could these drugs—potassium or bupivacaine—ever wind up in a patient’s IV? I am forced to speculate, but consider this: Prior to surgery all patients have an IV placed in their arm and a liter bag of fluid—either sodium chloride or Lactated Ringer’s solution—is attached to that IV. The IV line is the route in which anesthesiologists inject drugs into the patient’s bloodstream to induce sleep. The contents of the plastic IV bag of 1000 milliliters of normal saline or Lactated Ringer’s solution drips into the patient’s bloodstream over the first hour of surgery. If an individual injected a toxic dose of potassium or bupivacaine into the liter bag, in an undetected fashion in a preoperative setting, then that toxic dose would be infused over the first hour of the anesthetic when the individual who introduced the toxin is not present in the operating room at all. When the cardiac arrest predictably occurs, the individual could arrive on scene with the antidote of either calcium-insulin-glucose or intralipid, and be cited as a hero. Once again, at this time I have no specific knowledge about the medical evidence from France, But let’s hope none of the facts point to murder. I’m a great believer in the professionalism of physicians, and I would prefer that nothing illegal, immoral, or unethical happened with these cases. Stay tuned in the months to come to learn what evidence is presented, and eventually we’ll all learn what happened in the trial of Dr. Frédéric Péchier. * * The most popular posts for laypeople on The Anesthesia Consultant include: How Long Will It Take To Wake Up From General Anesthesia? Why Did Take Me So Long To Wake From General Anesthesia? Will I Have a Breathing Tube During Anesthesia? What Are the Common Anesthesia Medications? How Safe is Anesthesia in the 21st Century? Will I Be Nauseated After General Anesthesia? What Are the Anesthesia Risks For Children? The most popular posts for anesthesia professionals on The Anesthesia Consultant include: 10 Trends for the Future of Anesthesia Should You Cancel Anesthesia for a Potassium Level of 3.6? 12 Important Things to Know as You Near the End of Your Anesthesia Training Should You Cancel Surgery For a Blood Pressure = 178/108? Advice For Passing the Anesthesia Oral Board Exams What Personal Characteristics are Necessary to Become a Successful Anesthesiologist?
Physician anesthesiologist at Stanford at Associated Anesthesiologists Medical Group
Richard Novak, MD is a Stanford physician board-certified in anesthesiology and internal medicine.Dr. Novak is an Adjunct Clinical Professor in the Department of Anesthesiology, Perioperative and Pain Medicine at Stanford University, the Medical Director at Waverley Surgery Center in Palo Alto, California, and a member of the Associated Anesthesiologists Medical Group in Palo Alto, California.
Latest posts by the anesthesia consultant (see all)
- HOW TO MAKE A BILLION DOLLARS IN HEALTHCARE - 3 Dec 2019
- ROBOT SURGERY . . . A VIEW FROM THE ANESTHESIOLOGY COCKPIT - 13 Nov 2019
- ANESTHESIOLOGISTS, DON’T BE AFRAID TO CUT INTO A PATIENT’S NECK - 17 Oct 2019